Counterfactual decomposition of changes in wage distributions using quantile regression

Détails

ID Serval
serval:BIB_8F76EE415864
Type
Article: article d'un périodique ou d'un magazine.
Collection
Publications
Titre
Counterfactual decomposition of changes in wage distributions using quantile regression
Périodique
Journal of Applied Econometrics
Auteur(s)
Machado J.A.F., Mata J.
ISSN
0883-7252
Statut éditorial
Publié
Date de publication
05/2005
Peer-reviewed
Oui
Volume
20
Numéro
4
Pages
445-465
Langue
anglais
Résumé
We propose a method to decompose the changes in the wage distribution over a period of time in several factors contributing to those changes. The method is based on the estimation of marginal wage distributions consistent with a conditional distribution estimated by quantile regression as well as with any hypothesized distribution for the covariates. Comparing the marginal distributions implied by different distributions for the covariates, one is then able to perform counterfactual exercises. The proposed methodology enables the identification of the sources of the increased wage inequality observed in most countries. Specifically, it decomposes the changes in the wage distribution over a period of time into several factors contributing to those changes, namely by discriminating between changes in the characteristics of the working population and changes in the returns to these characteristics. We apply this methodology to Portuguese data for the period 1986-1995, and find that the observed increase in educational levels contributed decisively towards greater wage inequality.
Mots-clé
Earnings inequality, United States, Relative wages, Labor-Market, Models, Explanations, Institutions, Portugal, Kurtosis, Returns
Web of science
Open Access
Oui
Création de la notice
19/02/2016 13:19
Dernière modification de la notice
08/05/2019 21:55
Données d'usage